MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 11/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported a balloon was being used to post dilate an iliac stent in a heavily calcified vessel when the balloon ruptured circumferentially (mdr # 1820334-2016-01467 subject of this report) during attempts to retrieve the distal section of the balloon, the tip of the catheter separated from the proximal section and remained inside the patient.An attempt was made to try and snare the section remaining but was unsuccessful.(mdr # 1820334-2016-01468) the decision was made to leave the balloon fragment in place and stent over it.A section of the device remained inside the patient¿s body and an additional iliac stent was needed.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.No additional information was available at the time of this report.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, and documentation, instructions for use (ifu), manufacturing instructions, trends, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes; intended use: the advance 35 low profile pta balloon dilatation catheter is indicated for percutaneous transluminal angioplasty (pta) of lesions in the peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of the native or synthetic arteriovenous dialysis fistulae.Warnings: do not exceed rated burst pressure (rbp).Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.Precautions: in heavily scarred access sites, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.All stents should be deployed in accordance with the manufacturer¿s indications and instructions for use.Device history: work order and nonconformance report for the device lot in question were reviewed and observed (b)(4) nonconforming device for ¿bond, damage¿ and (b)(4) nonconforming devices for ¿foreign matter, embedded in device material¿ each within the production department.The affected product was returned for the investigation.Visual inspection confirms circumferential rupture and separation of the device.Based on visual inspection, it is unlikely that the nonconformance for "bond, damage" could have contributed to this failure mode.Microscopic inspection does not reveal any abnormalities in the balloon material.There is no evidence to suggest the product was not manufactured to specifications.It is likely that the patient condition (a heavily calcified and stenosed common iliac artery) contributed to this failure mode.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.Per the risk assessment no further action is required.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6165858
Report Number1820334-2016-01467
Device Sequence Number18960218
Product Code DQY
UDI-Device Identifier10827002523613
UDI-Public(01)10827002523613(17)190927(10)7307617
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-8-8.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/12/2016
Supplement Report FDA Received Date03/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;